MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BLADE, CANNULATED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.

STRYKER GMBH SCREWDRIVER BLADE, CANNULATED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.
Catalog Number 07-40220
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that when the screwdriver was used the internal bit which comes out had sheared off so was unable to be used.The surgeon used the 3mm new deal and managed to get compression.Delay in surgery was 45 minutes.
 
Additional Manufacturer Narrative
The reported event that screwdriver blade, cannulated was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by too high torsional forces during screw insertion.The device inspection revealed the following: the tip of the returned inner part of the screwdriver is indeed completely broken / sheared off.The fracture surface shows the appearance of a ductile forced rupture from torsional overload.This clearly indicates that high mechanical force had been applied during screw insertion (possibly hard bone) which finally resulted in the tip breakage.Some residues / blood / corrosion are also clearly visible.Note that this device was manufactured in march 2012 and therefore been in use for several years.Note that a corrective action has already been initiated in order to further improve the current design.The user must be familiar with the instruments prior to use and should have checked to ensure that both the implant and instruments used are intact (extract from 90-01929 rev aa twin fix instruments ifu).See details below a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
SCREWDRIVER BLADE, CANNULATED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8107641
Report Number0008031020-2018-01009
Device Sequence Number2261954
Product Code LXH
UDI-Device Identifier04546540361974
UDI-Public04546540361974
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number07-40220
Device Lot NumberAC03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2018
Initial Date Received by Manufacturer 11/02/2018
Supplement Date Received by Manufacturer12/11/2018
Initial Report FDA Received Date11/27/2018
Supplement Report FDA Received Date01/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;